Washington: Statins, a class of drugs to help lower cholesterol levels, could act as a catalyst in increasing or decreasing the risk of osteoporosis, a new study has found. A higher dosage of cholesterol-lowering drugs leads to a greater probability of osteoporosis, the study published in the Journal Annals of Rheumatic Diseases has stated.
Michael Leutner from the Clinical Department of Endocrinology and Metabolism at the Medical University of Vienna (MedUni), and study's first author explained, "Statins inhibit the synthesis of cholesterol from the liver. This lowers blood cholesterol."
"We know that low concentrations of sex hormones, especially the drop in estrogen levels during menopause, are the main cause for the increase of osteoporosis in women," said Alexandra Kautzky-Willer, an expert in gender medicine and endocrinology, and head of the MedUni team.
"There is a similar relationship between bone density and testosterone. We were interested in whether the inhibition of cholesterol production by statins has an effect on bone formation and whether there could be a dose-response relationship," Kautzy-Willer explained. Researchers analysed health data of over 7.9 million Austrians from 2006-07.
"We filtered out from this big data set those who regularly took statins for at least one year," said Caspar Matzhold from the Complexity Science Hub Vienna. In a further step, the interdisciplinary team filtered out osteoporosis diagnoses. They found a correlation between the dosage of statins and the frequency of osteoporosis.
"In the lower dose groups, there were fewer osteoporosis cases than expected," Kautzky-Willer noted. At doses up to 10 milligrams of the statins lovastatin, pravastatin, simvastatin or rosuvastatin, the scientists found fewer osteoporosis diagnoses compared to patients without statin therapy.
"With doses of 20 milligrams and more, however, the tide seems to turn. We found more osteoporosis cases in patients treated with simvastatin, atorvastatin and rosuvastatin than expected," explained Kautzky-Willer. Thus, higher the dosage, stronger the effect!